Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

F. Cagnetti - M. G. Mora - M. Morini

A second order minimality condition for the Mumford-Shah functional

created by mora on 19 Feb 2007
modified on 19 Sep 2008

[BibTeX]

Published Paper

Inserted: 19 feb 2007
Last Updated: 19 sep 2008

Journal: Calc. Var.
Volume: 33
Pages: 37-74
Year: 2008

Abstract:

A new necessary minimality condition for the Mumford-Shah functional is derived by means of second order variations. It is expressed in terms of a sign condition for a nonlocal quadratic form on $H^1_0(\Gamma)$, $\Gamma$ being a submanifold of the regular part of the discontinuity set of the critical point. Two equivalent formulations are provided: one in terms of the first eigenvalue of a suitable compact operator, the other involving a sort of nonlocal capacity of $\Gamma$. A sufficient condition for minimality is also deduced. Finally, an explicit example is discussed, where a complete characterization of the domains where the second variation is nonnegative can be given.

Keywords: free discontinuity problems, Mumford-Shah functional, necessary and sufficient condition for minimality, second variation, shape derivative


Download:

Credits | Cookie policy | HTML 5 | CSS 2.1